Alert archive / Hawaii / High Wind Watches in 2017

High Wind Watch 2, NWS Honolulu, HI

January 24, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind watch at Jan 24, 2017, 8:10 PM HST for Hawaii County, Hawaii. It took effect at Jan 25, 2017, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2017, 8:10 PM HST (06:10 UTC)
In effect from
Jan 25, 2017, 6:00 AM HST
Expired
Jan 25, 2017, 2:50 AM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWHW70 PHFO 250610
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
810 PM HST TUE JAN 24 2017

...HIGH WIND WATCH FROM 6 AM HST WEDNESDAY THROUGH WEDNESDAY NIGHT 
FOR SUMMITS AND UPPER SLOPES OF MAUNA KEA AND MAUNA LOA...

.STRONG NORTH WINDS ARE EXPECTED TO DEVELOP OVER THE SUMMITS OF
THE BIG ISLAND ON WEDNESDAY AS AN UPPER-LEVEL HIGH BUILDS TO THE
WEST OF THE ISLANDS...AND A UPPER-LEVEL TROUGH MOVES EAST OF THE
AREA. WINDS ARE EXPECTED TO DIMINISH ON THURSDAY.

HIZ028-251915-
/O.NEW.PHFO.HW.A.0002.170125T1600Z-170126T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
810 PM HST TUE JAN 24 2017

...HIGH WIND WATCH IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT. 

* TIMING...STARTING EARLY WEDNESDAY.

* WINDS...NORTHERLY WINDS INCREASING TO NEAR 70 MPH.

* IMPACTS...WINDS THIS STRONG WILL MAKE TRAVEL TO THE SUMMITS
  EXTREMELY DANGEROUS...WITH BLOWING DUST POTENTIALLY LEADING TO
  REDUCED VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

BIRCHARD
2 follow-up statements
992 
WWHW70 PHFO 250657 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
857 PM HST TUE JAN 24 2017

...HIGH WIND WATCH FROM 6 AM HST WEDNESDAY THROUGH WEDNESDAY NIGHT 
FOR SUMMITS AND UPPER SLOPES OF MAUNA KEA AND MAUNA LOA...

.STRONG NORTH WINDS ARE EXPECTED TO DEVELOP OVER THE SUMMITS OF
THE BIG ISLAND ON WEDNESDAY AS AN UPPER-LEVEL HIGH BUILDS TO THE
WEST OF THE ISLANDS...AND A UPPER-LEVEL TROUGH MOVES EAST OF THE
AREA. WINDS ARE EXPECTED TO DIMINISH ON THURSDAY.

HIZ028-251900-
/O.COR.PHFO.HW.A.0002.170125T1600Z-170126T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
857 PM HST TUE JAN 24 2017

...HIGH WIND WATCH IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT. 

* TIMING...STARTING EARLY WEDNESDAY.

* WINDS...NORTHERLY WINDS INCREASING TO NEAR 70 MPH.

* IMPACTS...WINDS THIS STRONG WILL MAKE TRAVEL TO THE SUMMITS
  EXTREMELY DANGEROUS...WITH BLOWING DUST POTENTIALLY LEADING TO
  REDUCED VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. FOR THE SUMMITS...THIS MEANS SUSTAINED WINDS OF
AT LEAST 56 MPH...OR GUSTS OF 66 MPH OR HIGHER MAY OCCUR.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BIRCHARD
855 
WWHW70 PHFO 251250
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
250 AM HST WED JAN 25 2017

...HIGH WIND WARNING UNTIL 6 AM HST THURSDAY FOR SUMMITS AND
UPPER SLOPES OF MAUNA KEA AND MAUNA LOA...

.STRONG NORTH TO NORTHEAST WINDS ARE EXPECTED TO DEVELOP OVER THE
SUMMITS OF THE BIG ISLAND TODAY AS AN UPPER-LEVEL HIGH BUILDS TO
THE WEST...AND A UPPER-LEVEL TROUGH MOVES EAST OF THE AREA. WINDS
ARE EXPECTED TO GRADUALLY DIMINISH ON THURSDAY.

HIZ028-260200-
/O.UPG.PHFO.HW.A.0002.170125T1600Z-170126T1600Z/
/O.NEW.PHFO.HW.W.0004.170125T1300Z-170126T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
250 AM HST WED JAN 25 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...INCREASING THIS MORNING...AND REMAINING STRONG THROUGH
  TONIGHT.

* WINDS...NORTH TO NORTHEAST WINDS INCREASING TO 40 TO 60 MPH...
  WITH GUSTS NEAR 75 MPH.

* IMPACTS...WINDS THIS STRONG WILL MAKE TRAVEL TO THE SUMMITS
  EXTREMELY DANGEROUS. BLOWING DUST WILL LEAD TO REDUCED
  VISIBILITY...WHILE THE STRONG WINDS WILL MAKE DRIVING
  HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Jan 24, 3:42 PM HST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 24, 3:42 PM HST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
342 PM HST Tue Jan 24 2017

.SYNOPSIS...
High pressure north of the area will maintain locally breezy
trade winds into Thursday with showers focused over windward areas.
A surface ridge will shift south near the islands Friday, with
light winds and dry weather prevailing into Saturday. This
weekend, a front will bring showers as it moves down the island
chain from the northwest. Trade winds will return early next week
as a new high moves east behind the front.

&&

.DISCUSSION...
Showery windward weather continues to affect the island chain
this afternoon with some quick hitting showers reaching the
leeward locations of the smaller islands. An upper level trough is
providing some instability to the trade wind showers, allowing
cloud tops to grow up to 20 thousand feet over the windward Big
Island and Maui County this afternoon. The trough will exit
late tonight and cloud top growth and rainfall intensity are
expected to diminish by morning. An upper level ridge will replace
the trough, capping our cloud tops to a more normal 8 to 12
thousand feet through the week.

High pressure north of the state will maintain breezy trade winds
into Thursday. Showers will fall mainly over windward and
mountain areas as the trade winds push moisture into the windward
slopes. The upper level ridge will maintain a stable atmosphere
and rainfall amounts will be limited.

A front will approach from the northwest by the end of the week
and winds will start to weaken ahead of the front Thursday
afternoon, and become light and variable over the islands
Thursday night through Saturday. A diurnal weather pattern of
nighttime land breezes and afternoon sea breezes will prevail
during this period. The sea breezes and land heating will create
some afternoon clouds and showers, but the aforementioned upper
ridge will keep showers at a minimum.

The front is expected reach Kauai Saturday, Oahu and Maui County
Saturday night, and the Big Island Sunday. The front will bring
widespread showers, but moisture along the front will likely be
too shallow for heavy rain. North to northeast winds behind the
front will push moisture into north facing slopes bringing
extended showers to those upslope areas. A new high will move
east behind the front and produce breezy trade winds through the
first half of next week.

&&

.AVIATION...
Clouds and showers, enhanced by an upper trough east of Hawaii
and an influx of moisture in the trade wind flow, will focus over
windward and mauka areas into the evening. These clouds and
showers will produce tempo mountain obscurations, MVFR ceilings
and reduced visibility across most windward areas of the state.
AIRMET Sierra is in effect for tempo mountain obscurations for
Kauai, Oahu, Molokai and Maui. On the Big Island, AIRMET Sierra is
in effect for IFR conditions due to even lower ceilings and
visibility reductions. We are anticipating a gradual lifting of
ceilings and an improvement to visibility overnight and Wednesday
morning.

On Wednesday, trade winds are expected to strengthen slightly with
the possibility of moderate turbulence leeward of the mountains.

&&

.MARINE...
A Small Craft Advisory (SCA) is posted for all waters due to a
combination of increasing winds and seas. A surface ridge sitting
several hundred miles north of Kauai will shift southward over the
next couple of days as a low to mid level ridge builds just north
of the islands. As a result, the low level pressure gradient is
expected to tighten, producing SCA strength winds across the
typically windy waters around the Big Island and Maui. A northwest
swell will build tonight, leading to combined seas above the 10
foot SCA threshold over most waters by evening. The SCA conditions
are expected to continue through at least Wednesday night, when
trade winds and seas should begin to decline.

A large northwest swell will build down the island chain tonight.
Recent observations from the NOAA buoys northwest of Kauai show
that the ECMWF model has a better handle on the swell timing, but
is still a bit too quick with arrival. Both the ECMWF and the
Wavewatch are overdone on the height at this point as well, based
on current buoy data. Thus the start time of the High Surf
Advisory (HSA) has been pushed back to this evening. We will keep
monitoring the buoy data, however, in case the model's higher
forecast swell does materialize, it could produce low end warning
level surf across some north facing shores late tonight and
Wednesday.

Declining winds, surf, and seas are expected on Thursday, though
advisory level surf may linger along some north facing shores.
Trade winds will gradually decline into Saturday as a front
approaches from the northwest. The front is expected to move down
the island chain late Saturday through Sunday, with strong, SCA
strength winds likely developing behind the feature. Another large
northwest swell will arrive ahead of the front, leading to SCA
level seas and well over advisory level surf for most north and
west facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Windward Haleakala.

Small Craft Advisory until 6 AM HST Thursday for all Hawaiian
waters-

&&

Morrison...Discussion
Wroe...Marine
Foster...Aviation

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:48 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 24, 3:58 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 24, 6:44 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 24, 9:46 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 25, 2:49 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao31 hr
Jan 25, 2:50 AM HSTHigh Wind WarningHFOHawaii13 hr

Nearby

High Wind Watches in Hawaii, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.